Yeast Infection Diaper Rash (cont.)
IN THIS ARTICLE
What Are Causes and Risk Factors of a Yeast Infection Diaper Rash?
It goes without saying that the need to wear a diaper is probably the major contributing factor. Cotton underwear is much better suited to breathing and preventing the environment in which yeast thrive -- dark, warm, and moist skin surfaces. Cloth diapers and nonabsorbent disposable diapers both contribute to a favorable environment for yeast growth. Many specialists believe that a yeast infection in the infant's mouth (thrush) is a risk factor for the development of yeast diaper dermatitis. Lastly, recent receipt of oral antibiotics may also encourage overgrowth of intestinal yeast.
Are Yeast Diaper Rashes Common?
One-fourth to one-half of babies experience diaper rash. Of these, 15%-50% are due to yeast. Yeast diaper rashes tend to decrease as children get older and end when the infant stops using diapers. The air exposure afforded by underwear lessens the establishment of an infection on macerated skin surfaces. This explains the tongue-in-cheek opinion of pediatricians that a quick cure for diaper rash (contact or infectious) is successful toilet training.
If few C. albicans organisms are present, they may not be significant. However, symptoms are aggravated with more extensive infection. One study noted C. albicans was present in 37%-40% patients with diaper rash, suggesting that C. albicans infection from the gastrointestinal tract plays a major role in diaper rash. Another study noted that 30% of healthy infants and 92% of infants with diaper rash had C. albicans in the stool. This reveals a definite relationship between Candida colonization of the stool and diaper dermatitis. However, such information does not reveal the entire picture. The actual presence of C. albicans in the stool in and of itself is not the entire story since a majority of healthy adult intestinal tracts are colonized by C. albicans. These generally asymptomatic (having no symptoms) adults may also develop groin Candida infections should they become immune compromised or suffer from extremely poor hygiene. Several studies have shown promising results of lessening the incidence and severity of Candida infection when probiotics (for example, yogurt with "active cultures") are taken whenever antibiotics are necessary.
Antibiotic use can lead to increased growth of Candida species. Thus, the fact that the use of commonly prescribed antibiotics such as amoxicillin increases the risk for developing diaper rash is not surprising. Amoxicillin use in infants decreases the number of bacteria and increases the number of C. albicans.
Last Reviewed 11/20/2017
YOU MAY ALSO LIKE
Must Read Articles Related to Yeast Infection Diaper Rash
Patient Comments & Reviews
The eMedicineHealth doctors ask about Yeast Infection Diaper Rash:
Yeast Infection Diaper Rash - Symptoms and Signs
Please describe the signs and symptoms of your child's diaper rash.
Yeast Infection Diaper Rash - Treatment
What treatment did your infant receive for a yeast infection diaper rash?